Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Jun 9, 2021, 12:49 AM CDT for Marshall County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 12:49 AM CDT (05:49 UTC)
- Expired
- Jun 9, 2021, 1:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Grand Forks, ND
County Marshall County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 116 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 5.8 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -291 J/kg
- Mixed-layer LCL
- 1811 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
971
WWUS83 KFGF 090549
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
1249 AM CDT Wed Jun 9 2021
MNZ001-004-005-007-008-090645-
East Marshall MN-Kittson MN-West Polk MN-Roseau MN-West Marshall MN-
1249 AM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...NORTHWESTERN
POLK...SOUTHERN KITTSON AND SOUTHWESTERN ROSEAU COUNTIES UNTIL 145 AM
CDT...
At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Radium, or 20 miles northwest of Thief River Falls, moving north at
20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Warren, Karlstad, Stephen, Argyle, Alvarado, Kennedy and Euclid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4860 9624 4784 9672 4797 9702 4865 9711
4866 9710 4866 9711 4868 9710 4868 9709
4869 9711 4870 9712 4871 9711
TIME...MOT...LOC 0548Z 191DEG 17KT 4828 9654
$$
CJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jun 8, 11:48 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jun 8, 11:48 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Grand Forks ND 1148 PM CDT Tue Jun 8 2021 .UPDATE... Issued at 1148 PM CDT Tue Jun 8 2021 Elevated/scattered thunderstorms have developed over the Devils Lake basin within timing of last update, and coverage may continue to increase as main mid level wave works east. Current activity is likely benefiting from from axis of WAA near LLJ though strongest jet is still further west. Elevated instability is still generally around 1000 J/KG in our north, lowering confidence in organized severe threat. Still, will be worth monitoring early morning period for isolated hail/localized heavy rain threat with elevated updrafts. UPDATE Issued at 943 PM CDT Tue Jun 8 2021 High ML CIN values are in place across our CWA, though there is still a decent axis of elevated instability in place. Limited forcing locally outside of weak convergence near the immediate frontal zone has limited development to very weak/isolated thunderstorms in our south so far this evening. Main forcing is still to our west and the parent mid level impulse should arrive late tonight into Friday morning as it tracks along the International Border. This is shown by CAMs to support remnant showers/embedded thunderstorms along/north of Highway 2 mainly after midnight. Where this tracks MU CAPE values may remain in the 500-1500 J/KG with effective shear generally less than 30kt based on RAP/NAM, which lowers confidence in severe threat. There may be enough elevated instability to support isolated/embedded strong storm with marginal hail potential, but confidence is pretty low at this point. Best chances for rainfall will tend to be along the International Border and adjustments were made to reflect this. PWATS remain high with values in the 1-1.4" range, so with ample available moisture what does develop could produce locally heavy downpours. Localized totals up to 0.5" will be possible in our north dependent on thunderstorm activity/motion. UPDATE Issued at 642 PM CDT Tue Jun 8 2021 Stalled front remains in place over our CWA with expansive cirrus cloud and less daytime heating/cooler temps leading to more stable air and stronger capping across our north. Further south, a few showers/weak thunderstorms have tried developing in west central MN where there has been more clearing and steep low level lapse rates with daytime heating, but quickly fell apart. To the west we are still monitoring region of showers along western fringe of the Devils Lake Basin, with sporadic/embedded lighting activity. Considering the amount of capping and and stabilizing trends severe threat is not currently expected this evening. Next wave arrives late tonight and elevated strong storms could be possible with marginal hail/wind if that activity holds together into our northwest before falling apart in a much less favorable environment. CAMs aren't very consistent on that point and many have that late night activity weakening or transitioning north before spreading into our CWA. && .SHORT TERM...(This evening through Wednesday night) Issued at 305 PM CDT Tue Jun 8 2021 Convection continues to fire southwest of Bismarck, but some weakening elements are drifting toward the Devils Lake basin. Extensive cloud cover has helped to hold down temperatures across the north today, and that could be an issue tonight into tomorrow as well. Webcams show some light showers tracking into the New Rockford area, where roads are wet. Have not seen any activity in the Red River Valley itself or over northwest Minnesota. Dewpoints have increased across the entire area, with readings generally in the 60s. Looking ahead into tonight, temperatures will stay very mild. Will likely continue to see a lot of cirrus blowoff from storms over the western Dakotas. Weakening showers and storms may continue into the early evening, mainly across the far western FA, from the activity around Bismarck. Then later tonight, more storms are anticipated across eastern Montana, which should drift into western North Dakota late, where they should weaken. After starting the day mild, Wednesday should be another hot one (unless there is more cirrus blowoff to contend with). Highs should top out in the 90s again. After early morning storms die off (mainly to the west of this FA), a boundary does push into the FA during the afternoon. This may be enough to generate more showers and storms, although the best chances may across the far north. If something does form, it could hold together across northwest Minnesota into the evening. .LONG TERM...(Thursday through Tuesday) Issued at 305 PM CDT Tue Jun 8 2021 Summary... Through the end of the work week a 500mb ridge builds eastward and weakens over the central and northern plains. A shortwave moves down through Canada during this time, with a frontal boundary in western ND Thursday. Frontal passage through eastern ND and west central/NW Minnesota looks to be Thursday evening through Friday morning, with chances for thunderstorms ahead of it. Some of these storms could be on the strong side. A ridge builds back westward over the weekend and into early next week, with warm and dry conditions. Thursday through Friday... A ridge weakens over the central and northern plains through Thursday and Friday moving eastward. As this happens a trough moves down through Canada indicated at the 500mb level. A frontal boundary sweeps through North Dakota, with sufficient moisture and instability ahead of the front. Ensembles have indicated the potential for thunderstorms to move eastward through the state approaching eastern ND by the evening hours Thursday. Some of these storms could be on the strong side. Ensembles have struggled with how well the structure of the storms hold together as they approach the Red River Valley by the overnight hours on Thursday. Instability remains higher further west, with CAPE values approaching 2000 j/kg towards the Red River. Soundings through the mid levels indicate better directional and speed shear further toward central ND. Moisture transport is apparent through the mid levels, with PW values reaching the 1-1.5 inch range ahead of the front. Ingredients are present, but uncertainty still lies with the structure of the storms and if they can hold there dynamics further eastward as nighttime approaches. Saturday and onward... Once the shortwave moves east of the area, the ridge begins to build back westward bringing dry air and warmer than averages temperatures back to the Northern Plains. RH values look to drop down to near 30- 35% during the afternoon hours Saturday and Sunday, but winds looks to be on the lighter side. Dry conditions continue into the early portions of next week, with the hint of a SW flow looking to emerge by the middle portions of the week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1148 PM CDT Tue Jun 8 2021 VFR conditions are expected through the valid TAF period across eastern ND and northwest MN, with main aviation impact tied to location/coverage of shower/thunderstorm activity. Currently this is mainly favored across the KDVL area during the first 6hr of the TAF period with more isolated thunderstorm coverage further south and east of the International Border through 12Z. Gusty southerly winds are still expected during the day Wednesday eventually shifting to the west then northwest behind a front. Additional thunderstorm activity can't be ruled out through the day Wednesday, but coverage/chances are low enough to hold off on introducing mention at terminals at this time. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...DJR SHORT TERM...Godon LONG TERM...Spender AVIATION...DJR
Hazardous weather outlook, Jun 8, 8:50 AM CDT, 15 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 850 AM CDT Tue Jun 8 2021 MNZ029-NDZ006-007-014-015-024-026-028-029-038-039-049-052>054- 091400- Wilkin-Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele- Barnes-Cass-Ransom-Sargent-Richland-Western Walsh- 850 AM CDT Tue Jun 8 2021 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible today into tonight. Overall the risk of severe storms is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will be possible Wednesday into Friday. The probability for widespread severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001>009-013>017-022>024-027-028-030>032-040-NDZ008-016-027-030- 091400- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant-Pembina-Eastern Walsh-Grand Forks- Traill- 850 AM CDT Tue Jun 8 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible this afternoon and night in northwestern Minnesota. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will be possible Wednesday into Friday. The probability for widespread severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 9, 12:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1249 AM CDT Wed Jun 9 2021
MNZ001-004-005-007-008-090645-
East Marshall MN-Kittson MN-West Polk MN-Roseau MN-West Marshall MN-
1249 AM CDT Wed Jun 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...NORTHWESTERN
POLK...SOUTHERN KITTSON AND SOUTHWESTERN ROSEAU COUNTIES UNTIL 145 AM
CDT...
At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Radium, or 20 miles northwest of Thief River Falls, moving north at
20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Warren, Karlstad, Stephen, Argyle, Alvarado, Kennedy and Euclid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4860 9624 4784 9672 4797 9702 4865 9711
4866 9710 4866 9711 4868 9710 4868 9709
4869 9711 4870 9712 4871 9711
TIME...MOT...LOC 0548Z 191DEG 17KT 4828 9654
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:35 AM CDT | Special Weather Statement | FGF | Pembina | 55 min |
| Jun 9, 12:35 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 40 min |
| Jun 9, 12:47 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 28 min |
| Jun 9, 12:59 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 17 min |
| Jun 9, 12:54 AM CDT | Severe Thunderstorm Warning | FGF | Marshall | 37 min |
| Jun 9, 1:11 AM CDT | Special Weather Statement | FGF | Marshall, Pennington, Polk, Red Lake | 64 min |
| Jun 9, 2:12 AM CDT | Special Weather Statement | FGF | Marshall, Pennington | 63 min |
| Jun 9, 3:38 AM CDT | Special Weather Statement | FGF | Kittson, Roseau | 67 min |
| Jun 9, 4:47 AM CDT | Special Weather Statement | FGF | Lake of the Woods, Roseau | 58 min |
| Jun 9, 12:51 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 54 min |
| Jun 9, 1:08 PM CDT | Severe Thunderstorm Warning | FGF | Roseau | 32 min |
| Jun 9, 1:13 PM CDT | Special Weather Statement | FGF | Pennington | 47 min |
| Jun 9, 1:46 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 59 min |
| Jun 9, 3:07 PM CDT | Special Weather Statement | FGF | Becker, Hubbard, Otter Tail, Wadena | 53 min |
| Jun 9, 3:15 PM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 60 min |
| Jun 9, 4:44 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 61 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.